Afraid of side effects of medication?

Discussion in 'Medication' started by Alex, Jul 2, 2016.

  1. Alex

    Alex Senior Member

    My biggest side effect was weight gain and it causes more depression. The problem is once you stop taking the medication the weight doesn't go either, so it's a catch 22 situation. I have a friend who doesn't want to take her medication because of the weight she has gained and I can understand that. It's not even about how much you eat, but it just happens.


    I didn't eat more, and at times I starved myself to lose the weight and it still didn't shift. I lost some eventually when I stopped the medication, but it took a year to get back to normal and it was hard mentally. There were other side effects too, one medication made me so emotional and another made me drowsy.
     
  2. Androlo

    Androlo Junior Member

    What medication was it, if you don't mind me asking? I've never had a problem with weight gain as a side effect but I have had other issues. Mainly with antidepressants. Originally I was prescribed fluoxetine and they did seem to work after a month or so of taking them but they also left me with an odd niggling sensation in the front of my head. It wasn't that bad but it was kind of like a dull ache which was there constantly and just wouldn't go away. It quite irritating and left me feeling frustrated a lot of the time but it's something I sort of learned how to deal with it and I got used to it. A few years later I was prescribed Citalopram. I don't know if that's just a different brand name for Fluoxetine or not but they seemed to affect me much more differently and I got hardly any side effects from them aside from mild feelings of being up or down and a few odd or strange thoughts here and there.
     
  3. redpanda

    redpanda Junior Member

    I've tried about a dozen antidepressants and never had issues with weight gain. If it's a problem, you can always try a different drug. Aripiprazole (Abilify) made me randomly fall asleep, even in the middle of the day. I would literally fall asleep at my computer! There are other medications I've tried that didn't give me side effects at all, everyone reacts differently. My current medication makes me sweat more but that's about it. It's honestly worth it, I'd rather sweat more (and I've found ways to deal with it now, anyway) than be suicidal or manic.
     
  4. bachelor56

    bachelor56 Junior Member

    I have been taking Prozac for my depression over the past year and it has definitely helped me out tremendously. I still have occasional periods of depression but as long as I take my medication I am able to make it through the day easily without any problems. Before I would just lay in bed all day or just sit in the house all day doing nothing.I am also able to make it to the gym more often than I used to when I was first diagnosed with depression. I'm making slow progress but I definitely am heading in the right direction.
     
  5. vegito12

    vegito12 Junior Member

    I think that the side effects can be different to each person and sometimes the body rejects what we take so that causes the medicine to cause problems instead of helping us out which is not a good thing and if the side effect is weight gain then it may be best to quit taking the medicine as it will take time for the body to lose weight, and can make the mind or the person stressed out due to the body having extra weight on now. Medicine pills or other ones can work or not so you need to get more information and see if the price is worth it as sometimes the price may cost a bit for the medicine and the medication does not do the job in some cases, so we need to check and see what other people are saying about it and also make sure it is genuine and buy it from store or pharmacy so you know it has a label and priced well and is the real thing. The over the counter ones may work and ask your doctor if prescribed medication and if you have side effects see what they say and also stop taking the medication if it is having negative effects on your body and it may be time to try and use something else which will help you out and not cause problems like the ones you took before.
     
  6. Amcrazygirl32

    Amcrazygirl32 Junior Member

    Side effects come with any type of medication, whether that be for something mental or just a plain headache medication. When it comes to medication choices my doctor recommends that I weigh the risks vs the benefits of the possible side effects. It does seem that most of the medicines used to treat any type of mental illness come with drowsiness and weight gain. It makes me wonder sometimes what the real purpose is.
     
  7. John Snort

    John Snort Junior Member

    All drugs have side effects of some kind. But if you are battling depression and find that the side effects of the medication are making things worse then the solution to this I believe is getting therapy. cognitive behavioural therapy can help if you've got mild to moderate depression. However for severe depression, hypnotherapy might work better.
     
  8. hades_leae

    hades_leae Junior Member

    Many of these companies that create drugs know about these side effects, they even know how much it's likely to happen to you. I honestly want to tell you that medication is not always the best option, there are many things that you can fight off yourself mentally, it just takes time to learn, medication is so easily accessible, and those companies want you to spend your money, after all that's all they want.


    You may be getting what you want from medications but they might not be worth the side effects. I used a bunch of different mental tactics to help with my anxiety because I did not want to contribute and credit to medication. I believed in myself, and I know the side effects can make you gain weight, they can really mess up your mind. I would recommend using method other than medication if possible, the side effects aren't worth the price.
     
  9. andy21

    andy21 Junior Member

    I haven't tried any medications for fear that they will leave a bigger scar than the one already there. I have tried several nootropics and herbs like St. John's Wort but nothing that would probably benefit me. Most of the people that I know that have taken them from the VA, don't have a lot of positive things to say about them. I do at times wish there was something I could take that would make me not feel like the same kid in high school but when they pass, I go back to trying to cope. I would have to do a good deal of investigating before being able to accept taking a medication for it. As I have gotten older, I have started to break the habit of the life of a hermit. Nice open spaces where I don't feel trapped are the easiest to let my guard down.
     
  10. janemariesayed

    janemariesayed Junior Member

    The medication I am on hasn't really had any adverse effects yet. I say yet, but I hope it stays okay. I've been on Prozac Fluoxetine for a while now and I don't seem to have put on any weight. The last time I weighed myself was a week ago and I saw I had lost half a stone.
     
  11. Dragonfly1

    Dragonfly1 New Member

    Most medications list many side effects ranging from increased perspiration to death. With Paxil, I experienced light-headed east and vivid dreams/nightmares. Coming off of it was a different story. I experienced nausea, and what the dr. Referred to as "brain buzzes". It was almost like a shock or electrical type buzz that I felt in my head several times a day.
    My son, who suffers from bi-polar disorder and social anxiety experienced a tremendous weight gain (about 60 pounds) in 6 months on Effexor. His appetite increased, he lost his taste for many foods, and became even more depressed and angry.
    It's really a toss-up in determining which medication is right for you.
     
  12. janemariesayed

    janemariesayed Junior Member

    The Prozac has been giving me some vivid dreams too. Dreams are something that I enjoy anyway. I see them as a night time movie. Free of charge and sometimes very interesting and weird. Anything can happen in dreams. I used to dream so much that I had a dream book beside my bed. I would scribble just a link word that would remind me of what it was. Sometimes I would have to scribble sentences. I wouldn't turn the light on because I wouldn't want to fully wake up yet. They say that you can't go back into the same dream twice, but I know of many times that people have had recurring dreams.

    I've had recurring dreams but not all the same. I would dream of large expanses of water for example. One time it may be a sea, another time it may be a flood in a town. I think dreams are fascinating and the fact that the Prozac is starting me to dream again is a side effect that I quite like. I may even start a dream book up again!
     

Share This Page